pills spilling out of bottle

—Margaret R., California State University, San Bernardino

Over-the-counter headache medicine usually contains ibuprofen or acetaminophen, so let’s take a look at these one at a time.

A little history lesson on ibuprofen

Once upon a time, ibuprofen was a prescription medicine. It was developed as a safer alternative to aspirin. In the early 1980s, it was approved for sale over the counter (without a prescription). This is an indicator of its relatively benign safety profile. Ibuprofen and related drugs (classed as non-steroidal anti-inflammatory agents, or NSAIDS) offer effective treatment for pain, fever control, and reduction of inflammation.

Are there any risks?

female choosing medicine in pharmacy

Ibuprofen

Too much ibuprofen too often can definitely lead to health risks. This is especially true for patients with additional risk factors. The most familiar adverse effect is gastrointestinal injury:

  • Ibuprofen blocks prostaglandin production. This helps with pain and inflammation but also has unwanted effects elsewhere in the body.
  • Overuse of ibuprofen can disrupt prostaglandin, which can contribute to erosion of the stomach lining, leading to gastritis or ulcers.
  • Ibuprofen overuse can also affect blood flow to the kidneys, potentially impairing kidney function.

Acetaminophen

Acetaminophen (a.k.a. paracetamol or APAP) is the active ingredient in Tylenol©. It is a pain and fever reliever but a weaker anti-inflammatory than ibuprofen. Long-term use of APAP is less likely to cause more adverse effects than ibuprofen, but overdose is a greater risk and can cause profound injury to the liver.

Guidelines for the appropriate use of ibuprofen and acetaminophen:

  • Use the lowest effective dose for the shortest time needed. The maximum recommended daily dose of ibuprofen is 3,200 mg, and of acetaminophen is 4,000 mg. Taking either for a few days once every 6–8 weeks is generally safe.
  • Read all medication labels and make sure you aren’t inadvertently doubling up by getting the same, or similar, medication(s) in multiple products. Check the active ingredient(s) in each product. If you’re unsure, ask a pharmacist or medical provider.
  • Talk to a medical provider prior to using ibuprofen if you have any of these conditions:  hypertension, history of gastroesophageal reflux disease (GERD) or ulcers, strong family history of cardiovascular disease (heart attack or stroke), or kidney disease. You should probably also discuss use with a provider if you are a smoker, have diabetes, or regularly consume more than 3–4 alcoholic drinks a day. Also, discuss your choice of pain medicine with your prescriber if you take any daily medication.
  • Talk to a medical provider prior to using acetaminophen if you have liver disease or regularly consume more than 3–4 alcoholic drinks a day.

More about acetaminophen

More about ibuprofen